Stevens-Johnson syndrome in a patient receiving anticonvulsant therapy during cranial irradiation


Eralp Y. , Aydiner A., TAŞ F., Saip P., Topuz E.

AMERICAN JOURNAL OF CLINICAL ONCOLOGY-CANCER CLINICAL TRIALS, vol.24, no.4, pp.347-350, 2001 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 24 Issue: 4
  • Publication Date: 2001
  • Doi Number: 10.1097/00000421-200108000-00005
  • Title of Journal : AMERICAN JOURNAL OF CLINICAL ONCOLOGY-CANCER CLINICAL TRIALS
  • Page Numbers: pp.347-350

Abstract

A 28-year-old female patient with a recent history of breast carcinoma was referred to our clinic with generalized necrotic skin eruptions and severe mucosal erosions, which developed right after the completion of cranial radiotherapy for brain metastases. She had been receiving prophylactic diphenylhydantoin treatment 100 mg three times daily during radiation therapy. The extensive involvement of the oral mucosa with conjunctivitis and synechiae of the eyelids, facial swelling, and extension of the rash over the trunk and shoulders with bullous detachment of less than 10% of the total body surface strongly suggested Stevens-Johnson syndrome caused by phenytoin treatment in our patient. There has been conflicting evidence on the role of radiotherapy in the increased risk of severe drug reactions. Although various authors have emphasized the augmented rate of severe mucocutaneous reactions caused by anticonvulsants given during radiotherapy and suggested discontinuing the prophylactic use of such drugs in patients with no history of seizures, others have argued in favor of prophylactic anticonvulsants. Given the high risk of seizures, reaching 20% in patients with brain tumors, and the low incidence of drug reactions, the suggestion of refraining from prophylactic anticonvulsants in the setting of primary or metastatic brain tumors is controversial.